Does Text Message Monitoring Impact Medication Adherence and Adverse Events?

Share this content:
Only 4 patients discontinued their medication before the 3 month mark.
Only 4 patients discontinued their medication before the 3 month mark.

HealthDay News — For patients with breast cancer receiving endocrine therapy, daily bidirectional text messaging can monitor adherence and adverse events (AEs), according to a study published online in JCO: Clinical Cancer Informatics.

Sarah S. Mougalian, MD, from the Yale University School of Medicine in New Haven, Conn., and colleagues developed a bidirectional text-message application to track adherence, record symptoms, and alert the clinical team to therapy-related AEs. The intervention, which was piloted in 100 patients, included text messages to which patients responded for 3 months, assessing adherence, medication-related AEs, and barriers to adherence on a daily, weekly, and monthly basis. Eighty-nine patients completed the intervention.

The researchers found that 98% of patients reported that the intervention was easy to use and 96%reported that it was helpful for taking medication. Overall, 4 patients discontinued therapy before 3 months; of those who continued, 93% took ≥80% of their medication. The frequency of hot flashes, arthralgias, and vaginal symptoms as AEs reported via text messages was higher than that reported in clinical trials (72%, 53%, and 35%, respectively). About 39% of patients reported 1 or more severe AE, triggering an alert to the provider team who then contacted the patient.

"AEs of endocrine therapy, as detected using this texting approach, are more prevalent than reported in clinical trials," the authors write.

Several authors disclosed financial ties to the pharmaceutical industry.

Reference

Mougalian SS, Epstein LN, Jhaveri AP, et al. Bidirectional text messaging to monitor endocrine therapy adherence and patient-reported outcomes in breast cancer [published online May 23, 2017]. JCO Clin Cancer Informatics. doi:10.1200/CCI.17.00015

You must be a registered member of Endocrinology Advisor to post a comment.

Sign Up for Free e-Newsletters

CME Focus